Jump to content
helplinedonate

Search the Community

Showing results for tags 'elderly'.



More search options

  • Search By Tags

    Type tags separated by commas.
  • Search By Author

Content Type


Forums

  • Forum Information
    • Discussion Corner Announcements
    • PF Forum Member Service Center
    • Frequently Asked Questions - How Do I...???
  • Medical Questions
    • Ask The Doctor
    • Ask The Surgical Team
    • Ask about Nutrition
    • Ask the Pharmacist
    • Pregúntele al Médico
    • Talk To A Speech Clinician
  • Unmoderated Discussion
    • Open Forum
    • Newly Diagnosed
    • Caregivers Forum
    • Young Onset Forum
    • DBS Forum

Find results in...

Find results that contain...


Date Created

  • Start

    End


Last Updated

  • Start

    End


Filter by number of...

Joined

  • Start

    End


Group


AIM


MSN


Website URL


ICQ


Yahoo


Jabber


Skype


Location


Interests

Found 4 results

  1. TwoAlaskans

    Sinemet CR in Elderly

    My 80-year-old husband was diagnosed with PD 15 months ago, the akinetic-rigid syndrome type. He had been very physically active up until a few years of this diagnosis with his activity slowly becoming limited by his sense of imbalance. In retrospect, we realize he had these imbalance symptoms at least five years prior to diagnosis. He has had autonomic symptoms too -- blood pressure swings from over 210/110 to 74/48; urinary frequency, urgency and incomplete bladder emptying (helped some by TURP done 9 months ago); gastrointestinal issues (constipation to severe diarrhea); REM sleep issues (physically acting out dreams); etc. He also has a small acoustic neuroma (4.7mm). Our question is that his neuro really doesn't seem to have a clue what is going on and we are unsure as to how to get him the oversight he needs. He started him on Sinemet IR, added Ropinirole, then added Sinemet CR, then added Amantadine (plus a couple other things that I can't remember names of but that he no longer takes due to side effects -- oh, one was Xadago). He doses every six hours but usually suffers restless legs before next dose and is fairly rapidly continuing to get worse, now requiring a lot of assistance and use of a walker/rollator. Fortunately his cognitive ability is still good. He has fallen several times (once breaking his leg) and passed out while sitting involved in a conversation. We've read that Sinemet CR is not recommended for the elderly and we think perhaps the Sinemet, which has never particularly restored him to better functioning, could be causing some of the hypotension (he was being treated for hypertension prior to taking Sinemet). I know this is a lot to put out there, but we are desperate for some guidance from someone like you who may recognize some red flags in all this. We've heard of MSA and asked his neuro if that could be what's going on but he says no, in spite of doing nothing to figure out what IS going on. And, sadly, there is NO medical coordination of his many symptoms -- we see different specialists who zero in on their specialty only. We live in a small rural community and have to travel 50 miles to the neuro. We're not asking you to diagnosis from afar, but would so appreciate your recommendations for how we can get the medical care he needs. Thank you so much for any direction you can offer.
  2. My father (aged 82) has advanced PD, first diagnosed in 2006. Starting in 2011, his symptoms progressed into dementia. By the end of 2011, he was no longer able to function independently (e.g., driving) and has since consistently declined. After initial hallucinations (e.g., flutters and little bugs), he began seeing imaginary people and having delusional thoughts (e.g., characters in TV shows becoming family members). To combat this, over 3 years, we began administering more Sinemet, introduced Sinemet CR during the day, added Azilect and Seroquel. Though his mental capacity had severely diminished, this combination kept him from having too many off times and kept him relatively mobile -- but introduced a new problem: hyperactivity and mania. In one such manic state, when my father had too much energy, and was he fell on the foyer floor and broke his hip. Since then, he had surgery and a partial hip replacement. Recovery was slow and difficult, resulting in a stay at a nursing home for 2 months and a return to home on father's day. Since his initial injury, he dislocated his hip twice, forcing additional anesthesia and procedures to re-insert the hip. Since then, he has been placed under extreme precaution - he uses a hip brace 24-7, sits in his wheelchair, and goes up and down the stairs once per day through a chair lift. My father's manic behavior subsided in the 4 months or so from the time he was injured to now. But recently, he has started having these episodes again. With so much energy and lack of concentration, he is jeopardizing his health - trying to get up and walk even though he cannot do so, contorting his body in ways that violate rules of his hip replacement and risk re-injury, and resisting attempts to help and guide him from my family and our full-time caregiver. At this point in his life, I think it's best that his mobility be limited given that his hyperactivity contributed to his initial injury and continues to pose a threat to his well-being. Although down times are difficult for him, it may be a lesser evil than having him happily manic. Would you please review his current list of medications and suggest your changes? I think we can reduce his Sinemet by half every other dose, but I fear that he will have such low times that he will be constantly depressed and in a vegetable state. Another option I have researched is to remove Azilect... seemingly with a similar risk of increased low times: 7 am Sinemet 25/100 mg - 1 tab Levothyroxine – 1 tab Sucralfate 1GM- 1 tab 10 am Sinemet 25/100 mg - 1 tab Azilect 1mg - 1 tab Allegra (Aller-Fex) 180 mg– 1 tab After shower/cleansing EXELON 9.5mg/24 hr patch 11 am Nexium 40 mg– 1 cap Amlodipine Besylate 5 mg – 1 tab 1 pm Sinemet 25/100 mg - 1 tab Quetiapine Fumarate (Seroquel) 25 mg–1 tab Crestor 5mg – 1 tab Allopurinol 100 mg- 1 tab Sucralfate 1GM- 1 tab 4 pm Sinemet 25/100 mg - 1 tab Venlafaxine 37.5 mg– 1 cap 7 pm Sinemet 25/100 mg - 1 tab 8 pm MultiVitamin – 1 caplet Vitamin D 2000– 1 cap CoQ10 200mg– 1 cap Vitron C – 1 tab 10 pm Sinemet 25/100 mg - 1 tab Quetiapine Fumarate (Seroquel) 25 mg–1 tab Aspirin 81mg – 1 tab Pepcid 40 mg– 1 tab Sucralfate 1GM- 1 tab
  3. Hi, my dad is 89-years-old, and he has had Parkinson's for about nine years. He is currently on 25/100 Sinemet which he takes three times a day at 6am., 12p.m. and 6p.m. He also takes Aricept for dementia at 6p.m., and he recently started taking clonazepam (1/4 of a tablet) at bedtime to help with his sleep disturbance, but it makes him very drowsy. He was having a lot of nightmares and vivid dreams which caused him to wake up confused and often hallucinate. He would also try to get out the bed. The clonazepam seems to be working, but he still gets confused and hallucinates during the day sometimes, and he is having a lot of problems with excess saliva and drooling due to swallowing problems, although he still eats very well. Also, he does walk with assistance via the use of a gait belt, but his legs freezes up on him sometimes. Here are my questions: 1. His doctor recently suggested that he use benztropine (1mg.) for the excess saliva on an as needed basis, but based on the research I have done so far, I am concerned that this medication will cause him to hallucinate and be more confused due to his age. Also, some of the research that I have read indicate that this medication will not be effective unless taken regulary. Do you think we should try this medication or not? (We currenlty give him ice chips, sugarless candy and apple cider vinegar w/ water to help with drooling and digestive issues.) 2. I want to start giving my dad his 6p.m. Sinemet at 5p.m. instead so he can have more time to digest his food. Currently, he eats dinner at 7p.m. to make sure that the Sinemet has time to go through his system, but he usually goes to bed at 8:30p.m or 9p.m. Will there be any negative effects from changing the time of this medication, and how much time should he have to digest his food before sleeping?
×